NHS website - Can I take paracetamol if I'm on antibiotics?
An infection may cause you pain and discomfort. Although antibiotics will help to clear your infection, they'll rarely provide you with any pain relief.
You may therefore choose to take some kind of painkilling medication (analgesic) to help relieve your symptoms.
Paracetamol is one of the safest painkillers and rarely causes side effects. It's safe to use paracetamol at the same time as taking most antibiotics.
Taking antibiotics at the same time as paracetamol shouldn't cause any problems. Check your medication leaflet and talk to your pharmacist (chemist) or GP if you're worried about a possible interaction.
But you must make sure that you carefully follow the dosage instructions provided by the manufacturer for both your antibiotics and the paracetamol. If you're still in significant pain after taking paracetamol, contact your GP.
The only antibiotic that's an exception to this rule is isoniazid and possibly rifampicin. These antibiotics are used to treat tuberculosis.
A small number of reports suggest that taking isoniazid with paracetamol may increase the risk of liver damage.
A case report has suggested that taking rifampicin with paracetamol may increase the risk of liver damage.
You should always consult your GP before taking paracetamol with these antibiotics.
Children should never be given paracetamol while being treated with isoniazid.
Children under the age of 16 shouldn't take aspirin.
- Erectile dysfunction
- Weight loss & management
- Stop smoking
Repeat Prescription Service
An easy way to manage your Repeat Prescription online.
- Free Registration
- Auto reminder service
- Free Delivery
Common Health Questions
- NHS video wall with stroke, diabetes, and kidney and heart?
- Your health, your way. Your NHS guide to long-term conditions and self care?
- Can I take cough and cold remedies while I'm breastfeeding?
- Can I take paracetamol or ibuprofen with cough or cold medicines?